Myoclonus in patients treated with Clozapine - a case series.

T H Bak, M Bauer, R T Schaub, R Hellweg, F M Reischies

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Various types of movement disorder have been reported to occur rarely in patients treated with clozapine. This paper describes five cases in which these phenomena appeared to be clearly associated with clozapine medication and discusses possible pharmacologic mechanisms and treatment options.

Method: Inpatients receiving clozapine were investigated for the presence of movement disorders, We present five patients with clozapine-induced myoclonus, describe their patterns, and compare clinical features.

Results: Five patients treated with clozapine developed a similar pattern of movement disorder that can be described as myoclonus. The neurologic symptoms improved after the treatment was discontinued, the clozapine dose reduced, or concomitant carbamazepine administered.

Conclusion: Clozapine can induce dose-dependent myoclonus. However, these symptoms can be relieved by reducing the dose of clozapine or giving carbamazepine so that discontinuation of clozapine treatment can be avoided.

Original languageEnglish
Pages (from-to)418-422
Number of pages5
JournalJournal of clinical psychiatry
Volume56
Issue number9
Publication statusPublished - Sep 1995

Keywords

  • SEIZURES
  • THERAPY

Cite this